I notice that dependency is on the list of things that exacerbate EM.
I notice when I am sitting in a chair at the doctor's office, my foot changes color like the blood is pooling in my foot although my foot doesn't get red like I have PAD (Peripheral Arterial Disease). One nurse said that it looked like Raynaud's but when I lift my leg up, the reddish color goes away and also my foot is not cold but neither is it warm.
Reading Tizzy's post about Elevation, it would explain why standing in one spot is painful for those with EM and why it would exacerbate EM.
I always wear flipflops to the doctor's office....anyone else notice this happen to their feet?
I'm not sure what you mean by "dependency", but I notice this as well. If I am sitting and not putting any pressure on my feet they turn a dark red almost purple/blue color. It isn't painful like a flare, but it appears the blood is circulating normally. Like you, when I elevate or stand up and walk the reddish color goes away.
The purplish color is usually a sign of poorly oxygenated blood (ischemia) in the feet. This is one of the hallmarks of EM. Although we have plenty of blood flowing into our feet, it is oxygenated so poorly that it does not nourish the tissue. That's why we have lots of skin problems (dryness/cracking, sores that don't heal, ulcers, infections).
Thank you for such a great explanation of this Dragica. I too get this purple almost corpse like look to my feet when sitting for any length of time with my feet down. It is made worse when they dangle when siting on a doctors table. It becomes normal almost instantly upon movement or standing then red and burning upon walking. I have often wondered about the connection between poorly oxegenated blood and Em. Could the excess dialation causing the redness and burning be due to this poorly oxegenated blood? Are the blood vessels opening wider in an effort to get more oxegen to the tissue because the blood that normally circulates in a given situation isn’t supplying enough blood to the tissue? Could breathing medical oxegen at a higher concentration further oxegentaing our blood reduce or eliminate flares? Just a thought. Hmmm.
In speaking with Dr. J. Cohen, if I understood correctly, one of the reasons our blood vessels are dilating may be because the temperature regulation system is malfunctioning----the body believes that our feet are too hot and thus increases blood flow to cool our feet. Of course, the impact is the opposite in EM, and our feet become engorged with blood and our vessels become full putting excessive pressure on small nerve fibres and causing pain and damage. The mottled appearance in the non-flare state is not well understood. In theory, increasing blood supply should increase oxygenation, but there is obviously some other malfunction (sodium channels??) that affects this.
I don't think EM is necessarily due to poorly oxygenated blood, but some people on this forum have reported that deep breathing during a flare has helped (myself included) . This may be due to increased oxygenation or perhaps it's' because deep breathing induces calming which affects the amygdala and decreases stress response (which decreases pain sensation). After consulting with your doctor, it might be worth a try to rent some oxygen equipment and see if it helps.
Thanks. I'm wondering whether to mention the foot color to the Podiatrist, whether that would confuse him and lead him off the trail of EM. I'm thinking it would because I've not seen that symptom talked about in relation to EM. Although he can see it himself if he looks.
The purplish foot color is referred to as "mottled" in most medically-related publications. It is frequently mentioned in reference to EM. I see no reason why the podiatrist would have difficulty with this, Just bring an online article that mentions it or use the definition below from a medical dictionary.
1. A rare disorder most common in middle age, characterized by paroxysmal attacks of severe burning pain, reddening, hyperalgesia, and sweating, involving one or more extremities, usually both feet; the attacks can be triggeredby warmth, but are usually relieved by cold and limb elevation.
2. Paroxysmal throbbing and burning pain in the skin often precipitated by exertion or heat, affecting the hands and feet, accompanied by a dusky mottled redness of the parts with increased skin temperature; associated with andoften preceding myeloproliferative and other disorders.
[erythro- + G. melos, limb, + algos, pain]
Farlex Partner Medical Dictionary © Farlex 2012
Thanks, Dragica. Yes but it's mentioned being in response to warmth, not dependency.
He dx'd me with plantar's fascitis in 2002, and gave me inserts which didn't work. I told him I couldn't stand to wear shoes because of the pain and burning. O.O But I am armed this time with my own information. So we'll see on May 1st how it works out. Thanks!
When my feet are mottled, they are rarely hot--usually regular temp or cooler. They are red when regular temp or overheated.
not sure what you were referring to re: dependency..
but do you have any other medical conditions conditions, e.g. connective tissue disorder, POTS or Orthostatic Intolerance? or some other form of Dysautonomia?
"Blood pooling" is common in these conditions.
Just for one example; In those with connective tissue disorders, often blood "pools" in the limbs (hands and feet), due to stretchy collagen and blood vessels.
I experience blood pooling as well. My hands and feet will become a bit puffy, my veins will often be quite prominent, and my feet will be a pinkish red, or a have a mottled appearance. Occasionally they will have a dusky red / purplish colour. - this is different to EM symptoms I get, and is not painful (apart from slight feeling of tightness / stiffness and a little pressure - all due to the fact there's extra fluid / blood around my fingers, toes, feet or where-ever. I also don't experience any tingling, pain, or burning sensations with blood pooling.
(I've attached some photos of blood pooling in feet, fingers and hands that I took a few months ago, during scorching hot weather, in our summer). Notice the motley / botchy appearance in most of the pics and veiny-ness.
*P.S - excuse the crazy-toes. They aren't always like that - I was taking the photo in response to a question in a Ehlers danlos syndrome group - re: flexible / double jointed toes, haha :) )
Thanks for the explanations, Dragica!
I also started getting purple feet, more often now after being on sertraline (25/50 mg, which greatly reduced day and night flares), mostly when sitting down - walking usually alleviates it.
My EM doctor recommended aspirin (100 mg) as it should reduce clotting and facilitate blood flow and hopefully oxygenation. I once forgot to take it and my feet got more purple than usual (but it might have been a coincidence).
My purple feet usually happen with normal to cold temp in feet. I hope aspirin helps you Tarsius. I have been on coumadin for the past 5 years thanks to a couple different blood clots and this hasn't helped my blood pooling in hands and feet. Strange as you would think that it would .
I've tried aspirin 1000 mg (really) for 14 days and it didn't help with flaring, but I think it might alleviate the purpling effect that the sertraline has on me!
Yeah, these medications not acting as expected is strange, we must have something that changes the rules!